Kansas, 2024

Tornado and Flooding in Kansas, May 6 to 7, 2024

May 6 to 7, 2024 · NWS ICT · 27 events in 12 counties and zones

A dryline and Pacific cold front moved into the region on Monday May 6th, and with abundant moisture and instability already in place, storms erupted by the early afternoon hours across west-central Kansas. As storms tracked across central Kansas they produced hail up to slightly larger than baseballs!

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A dryline and Pacific cold front moved into the region on Monday May 6th, and with abundant moisture and instability already in place, storms erupted by the early afternoon hours across west-central Kansas. As storms tracked across central Kansas they produced hail up to slightly larger than baseballs! Storms became more numerous over southeast Kansas after sunset with wind and heavy rain becoming the main threats. The majority of the tornadoes on this day took place down in Oklahoma where an EF-4 struck the town of Barnsdall Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:39 AM CST, 21 minutes earlier. Its key messages:

  • Scattered to numerous severe storms will impact much of the region for today-tonight with a Severe Weather Outbreak possibly affecting southern Kansas
  • More storms possible on Wednesday across far southeast Kansas
  • Dry and quiet weather conditions expected for Thursday-Sunday
Area forecast discussion, May 6, 5:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Mon May 6 2024

.KEY MESSAGES...

- Scattered to numerous severe storms will impact much of the
  region for today-tonight with a Severe Weather Outbreak
  possibly affecting southern Kansas

- More storms possible on Wednesday across far southeast Kansas

- Dry and quiet weather conditions expected for Thursday-Sunday

&&

.DISCUSSION...
Issued at 259 AM CDT Mon May 6 2024

Current satellite water vapory imagery shows a large/robust upper
level low pressure system spinning over Idaho with a long extended
jet stream rounding the base of the trough into the southwestern
states. The strength of the jet stream winds aloft has kept
increasing by the models from Friday until now with a current jet
max(110-130kt). This jet max(exit region) will push out into the
Texas panhandle/western Oklahoma with a west to east alignment this
afternoon then spread eastward into the night time hours. Strong
forcing from upper trough will pivot in a negative fashion over
western Kansas by late morning/early afternoon, thus causing a line
of storms to rapidly develop. This line of storms will intensify and
spread southward as it moves east towards central Kansas between 2PM-
4PM. The key things to watch for today will be storm mode on radar
which will tell us how the atmosphere is dictating storm
organization, along with timing of low clouds scouring out which
will predicate magnitude of instability. Wind shear vector
orientation favors liner storm mode for central Kansas with
more perpendicular alignment crossing over the dry-line in far
southern Kansas/Oklahoma(better opportunity for discrete
supercells). Also any storm that can develop east of the line of
storms would be a concern for discrete supercell mode and have
a favorable environment to itself.

The 4PM to 8PM time frame across south central Kansas into Oklahoma
looks like the window when things could be at peak severity(most
favorable area for a Severe Weather Outbreak to occur). This is
when clearing of low clouds begins and stronger winds aloft from
upper jet influence the region, thus causing a boost to
instability and wind shear aloft. Favorable low LCLs and
hodographs shapes suggests strong tornadic potential. Any
discrete supercell in this environment would be capable of
producing very damaging winds up to 80mph, giant hail up to
softball size, and strong potentially longer-track tornadoes.
After 8PM this volatile environment will begin to spread into
southeast Kansas where a continuation of higher end severe
weather is likely.

As main upper level low pressure system sits and churns over the
Dakotas for Tuesday into Wednesday. Models show an embedded short
wave rotating around the base of the upper trough across northern
Kansas/Nebraska late Tuesday night into Wednesday. Thunderstorms
could develop over far southeast Kansas Wednesday. The weather
pattern looks to remain rather quiet Thursday-Sunday with surface
high pressure dominating over the region this period. Daytime highs
will hover around seasonal averages with lighter wind speeds Friday-
Sunday making for some pleasant weather days.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 628 AM CDT Mon May 6 2024

Moist southeasterly flow has resulted in widespread MVFR/IFR
cigs across much of the area this morning. This stratus will
begin to mix out as we move through the late morning and early
afternoon hours but may remain anchored across the Flint Hills
through much of the day. A vigorous storm system will allow a
frontal boundary to propagate eastward across Kansas today and
tonight. Thunderstorms will accompany the front impacting
central KS in the 20-22Z timeframe while gradually building
eastward as we move through the afternoon and evening hours.
Severe storms are anticipated in the 22-02Z timeframe in central
and south central KS and in southeast Kansas from around 00-03Z
timeframe. VFR will return in the wake of the Pacific front
during the evening and overnight hours, but locations along and
east of the Flint Hills may continue to see reduced flight
category in low cigs through much of the night.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, May 6, 2:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 AM CDT Mon May 6 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 AM CDT Mon May 6 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Areas of fog will impact the Flint Hills and southeast Kansas
early this morning. Some of the fog could be dense at times.

Scattered to numerous severe thunderstorms are expected to march
east to northeast across the region this afternoon and tonight. An
outbreak of severe weather is possible, especially across southern
Kansas after 4PM. This is when and where the most intense storms
will be capable of baseball to softball sized hail, very damaging
winds up to 80 mph, and tornadoes. A few of the tornadoes could be
strong and potentially long-track.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance for a few thunderstorms over far southeast
Kansas Wednesday, but the severe weather threat should remain just
east and southeast of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the entire region
for this afternoon and tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 124 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail, 6 heavy rain, 3 flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Elk

When
May 6, 6:00 AM CST to May 7, 6:00 AM CST
Where
Elk County, Longton
Reported by
COOP Observer
Coordinates
37.380, -96.080

Twenty four hour rainfall from COOP observer of 2.46 inches. This heavy rain resulted in some flooding of Highway 160 on the west side of town.

Heavy Rain, Elk

When
May 6, 6:00 AM CST to May 7, 6:00 AM CST
Where
Elk County, 0.88 mi SE of Howard
Reported by
CoCoRaHS
Coordinates
37.460, -96.260

Twenty four hour rainfall from CoCoRaHS observer of 2.05 inches. Street flooding occurred in town during the late evening hours of the 6th.

Heavy Rain, Wilson

When
May 6, 6:00 AM CST to May 7, 6:00 AM CST
Where
Wilson County, 0.55 mi W of Fredonia
Reported by
COOP Observer
Coordinates
37.530, -95.830

Twenty four hour rainfall from COOP observer of 2.02 inches.

Heavy Rain, Elk

When
May 6, 7:00 AM CST to May 7, 7:00 AM CST
Where
Elk County, 0.69 mi N of Grenola
Reported by
COOP Observer
Coordinates
37.360, -96.450

Twenty four hour rainfall total from CoCoRahs observer of 2.18 inches.

Heavy Rain, Greenwood

When
May 6, 7:15 AM CST to May 7, 7:15 AM CST
Where
Greenwood County, 0.69 mi S of Climax
Reported by
Mesonet
Coordinates
37.710, -96.220

Twenty four hour rainfall total from a Mesonet site of 2.14 inches.

Heavy Rain, Wilson

When
May 6, 7:30 AM CST to May 7, 7:30 AM CST
Where
Wilson County, 2.14 mi NNW of Coyville
Reported by
COOP Observer
Coordinates
37.710, -95.910

Twenty four hour rainfall from COOP observer of 2.25 inches.

Hail, Barton

When
May 6, 3:12 PM CST to 3:13 PM CST
Where
Barton County, Pawnee Rock
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.270, -98.980

Nickel to quarter sized hail was reported in Pawnee Rock.

Hail, Barton

When
May 6, 3:22 PM CST to 3:23 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Ellsworth

When
May 6, 3:36 PM CST to 3:37 PM CST
Where
Ellsworth County, 2.56 mi WSW of Holyrood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.560, -98.440

Quarter sized hail was reported just east of the main hail core.

Hail, Barton

When
May 6, 3:40 PM CST to 3:41 PM CST
Where
Barton County, 4.08 mi SSW of Claflin
Measured
3 in hail
Reported by
Public
Coordinates
38.470, -98.570

An individual sent a social media report via X of three inch hail near Claflin.

Hail, Barton

When
May 6, 3:44 PM CST to 3:55 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.540

Hail started falling at the size of nickels before increasing to the size of tennis balls then dropping back down to quarter sized hail over a ten minute window in Claflin.

Hail, Reno

When
May 6, 5:07 PM CST to 5:08 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.150, -98.090

Hail, McPherson

When
May 6, 5:18 PM CST to 5:19 PM CST
Where
McPherson County, 5.07 mi WSW of Mc Pherson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.770

Thunderstorm Wind, McPherson

When
May 6, 5:22 PM CST to 5:23 PM CST
Where
McPherson County, 3.85 mi ENE of Mc Pherson
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.400, -97.610

A power pole was snapped. The time is estimated from radar.

Thunderstorm Wind, Cowley

When
May 6, 7:23 PM CST to 7:24 PM CST
Where
Cowley County, 1.79 mi ESE of Burden
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.310, -96.720

Tornado, Chautauqua

When
May 6, 7:55 PM CST to 7:57 PM CST
Where
Chautauqua County, 7.38 mi W of Elgin
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
37.000, -96.414

A report relayed via the media of a tornado near the state line and south of Hewins. No damage was reported in that area.

Thunderstorm Wind, Greenwood

When
May 6, 7:56 PM CST to 7:57 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.620, -96.230

Flood, Greenwood

When
May 6, 8:07 PM CST to 8:08 PM CST
Where
Greenwood County, 1.29 mi WSW of Severy to 2.18 mi WSW of Severy
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.620, -96.250

Flooding on Kansas Highway 99 occurred just south of US Highway 400 during the evening of the 6th. A mesonet site near Climax measured a twenty four hour rainfall total of 2.14 inches.

Hail, Saline

When
May 6, 8:14 PM CST to 8:15 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.820, -97.620

Thunderstorm Wind, Greenwood

When
May 6, 8:22 PM CST to 8:23 PM CST
Where
Greenwood County, 0.69 mi N of Fall River
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.610, -96.030

An estimated wind gust of 70 mph was reported by the fire department near Fall River.

Thunderstorm Wind, Montgomery

When
May 6, 8:26 PM CST to 8:27 PM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.290, -95.910

Estimated wind gusts of 60 to 70 mph were relayed by emergency management.

Flood, Elk

When
May 6, 8:30 PM CST to 10:30 PM CST
Where
Elk County, 0.55 mi E of Howard to 1.09 mi NW of Howard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.470, -96.260

Flood, Greenwood

When
May 6, 8:36 PM CST to 10:36 PM CST
Where
Greenwood County, 1.38 mi N of Severy to 1.41 mi N of Severy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -96.230

Water over K-99 north of Severy.

Thunderstorm Wind, Montgomery

When
May 6, 8:55 PM CST to 8:56 PM CST
Where
Montgomery County, 2.97 mi SSE of Elk City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.240, -95.900

Wind estimated by fire department.

Thunderstorm Wind, Labette

When
May 6, 9:33 PM CST to 9:34 PM CST
Where
Labette County, 1.1 mi W of Valeda
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.050, -95.470

Severe thunderstorm wind led to a roof being blown off an older barn near Angola. Some trees were reported down across the county.

Thunderstorm Wind, Labette

When
May 6, 9:44 PM CST to 9:45 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.060, -95.360

Wind estimated by broadcast media.

Thunderstorm Wind, Labette

When
May 6, 10:00 PM CST to 10:01 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -95.090

A tree fell onto a house from the strong winds. There were two minor injuries, but they were treated on scene. No one was transported to the hospital.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181561, 1181565, 1181574, 1181562, 1181563, 1181573, 1181535, 1181537, 1181549, 1181547, 1181544, 1181566, 1181567, 1181568, 1181550, 1181992, 1181552, 1181551, 1181569, 1181553, 1181571, 1181578, 1181555, 1181572, 1181560, 1181558, 1181559.